We study an optimal dividend problem under a bankruptcy constraint. Firms face a trade-off between potential bankruptcy and extraction of profits. In contrast to previous works, general cash flow drifts, including Ornstein–Uhlenbeck and CIR processes, are considered. We provide rigorous proofs of continuity of the value function, whence dynamic programming, as well as uniqueness of the solution to the Hamilton–Jacobi–Bellman equation, and study its qualitative properties both analytically and numerically. The value function is thus given by a nonlinear PDE with a gradient constraint from below in one dimension. We find that the optimal strategy is both a barrier and a band strategy and that it includes voluntary liquidation in parts of the state space. Finally, we present and numerically study extensions of the model, including equity issuance and gambling for resurrection.
Financial intermediation; capital accumulation; banking crisis; macroeconomic shocks; business cycles; bust-boom cycles; managing recoveries;
Jean-Charles Rochet, Max Reppen et Mete Soner, « Optimal dividend policies with random profitability », Mathematical Finance, vol. 30, n° 1, janvier 2020, p. 228–259.
H. Mete Soner, Max Reppen et Jean-Charles Rochet, « Optimal dividend policies with random profitability », IDEI Working Paper, n° 882, janvier 2018.